Wyoming, 2021High Wind in Wyoming, March 20, 2021
March 20, 2021 · NWS CYS · 1 event in 1 county or zone
Period of high sustained winds were measured by the Wyoming Department of Transportation sensor at Halleck Ridge seven miles northwest of Elk Mountain along Interstate 80. 86 mph averaged over an hour period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Period of high sustained winds were measured by the Wyoming Department of Transportation sensor at Halleck Ridge seven miles northwest of Elk Mountain along Interstate 80. Peak sustained wind was 43.86 mph averaged over an hour period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 20, 4:22 AM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Mar 20, 4:22 AM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
522 AM MDT Sat Mar 20 2021
.SHORT TERM...(Today through Sunday Night)
Issued at 310 AM MDT Sat Mar 20 2021
Latest water vapor loop was showing the upper level trof moving
through the northwest U.S. This system is showing quite a bit of
jet energy on the leading edge of this trof with a decent moisture
plume. With this jet energy on the warm side of this system and
decent lift along the front may set the stage for a few
thunderstorms to develop in southwest Wyoming and push into Carbon
county parts of Albany county during the late afternoon into the
early evening. The HREF seems to pickup on this scenario and there
is also some concern for some thundersnow/snow squalls as well
especially above 7000ft where rates could exceed 1 inch an hour
for a short period (2-3 hours) along and behind the front. This is
something that the day/evening shift will need to keep an eye on.
Otherwise, the bulk of the convection should begin to fizzle out
around midnight as the jet energy gets focused further south into
Colorado along with decent subsidence. However, the moisture will
still be in place and the combination of upslope flow behind the
front will provide good orographics for the Sierra Madre and Snowy
Ranges. As a result, we could see a 3 to 5 inches of snow in this
area by Monday morning.
Meanwhile, the high winds around Arlington are not looking took
promising at this particular time. The 700mb-800mb height gradient
does increase during the early evening behind the front, but
still not confident enough to issue a High Wind Warning.
Therefore, we will late the day shift take another look before
making the decision on whether to cancel it or not.
A cooler and more unsettled Sunday is setting over the area due
to the influence of the upper level trof. The residual moisture
combined with cool temperatures aloft will most likely set the
stage for some scattered snow showers/snow squalls mainly in
southeast Wyoming. The GFS/NAM are both indicating the potential
for snow squalls based on the snow squall parameter. Not expecting
much in the way of accumulation with the bulk of these snow
showers due to the high sun angle and temperatures hovering in the
low to mid 30s. However, if we see high enough rates, it could
cause slick roadways. The convection should begin to dissipate
after sunset.
.LONG TERM...(Monday through Saturday)
Issued at 235 PM MDT Fri Mar 19 2021
Pattern remains fairly progressive through the week as a series of
mid-level troughs push through the region. This will keep
temperatures cooler throughout the week, with highs in the high 30s
to low 40s, as compared to the temperatures from the weekend prior.
In addition, as the series of pacific troughs dig through the
region, combined with low level moisture, will increase our chances
for some rain/snow throughout the week.
The first chance in the extended forecast occurs on Tuesday. As a
deepening low pressure cell spins off towards the Midwest, a pacific
trough continues to dig to the east/southeast. Should be fairly
quick hitting in terms of wide-spread precipitation starting out as
a rain/snow mix before changing over to snow in the evening. Still
not expecting much out of this system at this time with a lack of
upper level support. The main concern during this time frame is the
strength and positioning of the deepening low pressure cell that
develops on the southeastern corner of Colorado. As this time, it
appears that the low stays a bit too far to the south and does not
really strengthen till it pushes further out to the east. However,
it should be worth noting that if this cell shifts more northward,
could result in some impacts for southeastern Wyoming and the
Nebraska Panhandle.
Looking ahead into the middle of the week, models have come in much
better alignment with precipitation for Wednesday into Thursday as
the next Pacific Trough pushes through the region. The GFS now keeps
the area much more drier as compared to previous runs. Next shot for
some widespread precipitation occurring later this week, as a
positively tilted trough, with its axis extending all the way
through the four corners into Arizona, begins slowly digging to the
south/southeast across the CWA beginning Friday morning and lasting
into the weekend. Current estimates for QPF expend to around 0.25
inches, with nighttime lows in the low 20s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 515 AM MDT Sat Mar 20 2021
VFR conditions expected for most terminals in the forecast period.
The two terminals that are excluded from this are KRWL and KBFF.
Favorable valley winds, clear skies, and saturated lower levels
are fairly conducive for fog development at KBFF. There is a bit
of uncertainty to the exact timing, and as a result pushed back
the start time to around 7am MDT. This site will require continual
monitoring for any amendments that might be needed if the fog
develops a bit sooner than anticipated. The second terminal that
is expected to drop into IFR conditions is KRWL with the approach
of the frontal system. There remains a general Thunderstorm risk
for Carbon County. But it is worth noting that SPC outlook
indicating this risk are on the western side of the CWA and
continue to push further west. Nevertheless, the arrival of the
front that moves through Saturday evening will lower the
visibilities with a strong chance for light blowing snow at KRWL.
&&
.FIRE WEATHER...
Issued at 310 AM MDT Sat Mar 20 2021
As much of the region remains snow covered, and some more
precipitation expected throughout the week, fire weather concerns
remain low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch through this evening for WYZ110.
NE...None.
&&
SHORT TERM...REC
LONG TERM...MD
AVIATION...MD
FIRE WEATHER...MD
Hazardous weather outlook, Mar 20, 3:34 AM MST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
434 AM MDT Sat Mar 20 2021
WYZ101-103>107-109>118-211045-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
434 AM MDT Sat Mar 20 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A cold front is expected to move through the area late this
afternoon into the early evening and bring some rain/snow showers
and thunderstorms to parts of Carbon and Albany counties. 3 to 5
inches of snowfall will also be possible over the Sierra Madre and
Snowy Ranges tonight into Sunday.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
An unsettled weather pattern is expected through much of the week.
As a result, there will be periods of snowfall through the week, but
accumulation amounts appear to be minimal at this time.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-211045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
Goshen County-East Laramie County-
434 AM MDT Sat Mar 20 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
An unsettled weather pattern is expected through much of the week.
As a result, there will be periods of snowfall through the week, but
accumulation amounts appear to be minimal at this time.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- March 20, 8:14 AM MST to 10:56 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Period of high sustained winds were measured by the Wyoming Department of Transportation sensor at Halleck Ridge seven miles northwest of Elk Mountain along Interstate 80.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, March 20 to 21, 202111 events
- High Wind in California, March 20, 202156 kt wind · 3 events
- Flooding in Indiana, March 20 to 27, 20212 events
- High Wind in Utah, March 20, 202167 kt wind · 2 events
- Strong Wind in Florida, March 20, 2021$2,000 · 2 events
- Winter Storm and Heavy Snow in Alaska, March 20 to 21, 20212 events
- Winter Weather in Colorado, March 20 to 21, 20212 events
- High Wind in Colorado, March 20, 202168 kt wind · 1 event
- Wildfire in Texas, March 20 to 21, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938331.